Illinois, 2019

Flash Flooding and Flooding in Illinois, September 12 to 16, 2019

September 12 to 16, 2019 · NWS LOT · 10 events in 5 counties and zones

Thunderstorms produced heavy rain across portions of northern Illinois which lead to widespread flooding and areas of flash flooding during the early morning hours of September 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced heavy rain across portions of northern Illinois which lead to widespread flooding and areas of flash flooding during the early morning hours of September 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 12, 6:09 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 12, 6:09 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
709 PM CDT Thu Sep 12 2019

.SHORT TERM...
127 PM CDT

Through Tonight...

A remarkable thermal gradient exists across our area this afternoon
with a notable quasistationary boundary draped essentially along the
I-88 corridor. Locales north of the front have remained socked in
with low clouds all day, and temperatures have struggled to move
much into the upper 60s. To the south it's a very different story,
with temperatures in the upper 80s and lower 90s. The
quasistationary boundary will begin to move farther northward as a
warm front through the rest of the afternoon, and this may become a
focus for additional convective development.

A vigorous upper-low remains displaced well to our north and west
this afternoon and, as a result, so too will the main brunt of
forcing for ascent. That said, we've seen several rounds of showers
and storms develop well ahead of the main cold front coincident with
several regions of modest low-level warm advection. As a result, it
does look like at least isolated to widely scattered thunderstorms
will be possible across the region this afternoon. We've lost some
of the better mid-level flow since this morning, with effective deep
layer shear values now hanging out in the 20-30 kt range. This may
be just enough to support some degree of storm organization given
the moderate to large degree of instability present near and south
of the warm front. Low-level flow is also not all that robust, but
given the substantially backed flow in the vicinity of the effective
warm front, large low-level hodograph curvature exists which has
evidently resulted in enough streamwise vorticity for quick low-
level mesocyclone development with a storm current into Ogle County.
We'll need to keep a close eye on any cells that are able to mature
and develop in the vicinity of the front this afternoon for an
isolated tornado threat. Main concern region would be roughly
either side of a Rochelle to DuPage to Monee line with things
possibly migrating a bit farther northeast with time as the warm
front moves northward. Again, think coverage will remain on the
lower side, but storms will bear watching.

We'll turn our attention to the west later this evening and
overnight as a mass of convection is expected to track eastward
along a cold front. Forcing will be robust with this feature, with
60-80 m/12 hour height falls spreading across our region. Guidance
is in good agreement regarding the timing of this frontal
convection, which should be approaching the I-39 corridor just
before midnight, and then into the Chicago metro towards 4-6 AM.
Deep layer wind shear will be increasing during this period, but
we'll also be losing steeper low-level lapse rates which should help
curtail the overall severe weather potential. Probably will be at
least a threat for strong to marginally severe wind gusts into our
western counties with the hail threat trending lower with time as
activity becomes increasingly linear. There will also be a locally
heavy rainfall threat with this incoming activity, but the overall
quick forward nature should help keep the flash flood potential in
check. Can't rule out some isolated flooding/flash flooding issues
--particularly across parts of far northeastern Illinois where
upwards of 3 to 5 inches of rain fell last night, but the overall
expected isolated nature precludes the issuance of a Flash Flood
Watch  at this juncture.

Carlaw

&&

.LONG TERM...
338 AM CDT

Friday night through Wednesday...

Shortwave trough rippling through the area combined with a
northward advancing warm front should support a cluster of showers
and storms Saturday night into Sunday morning. Pinpointing where
this activity will affect is difficult, but certainly our CWA
looks to be well within striking distance, particularly western &
southern CWA.

Strong upper ridge will build over the area Sunday through at
least the first half of next week. ECMWF has joined the GFS/GEM in
keeping high pressure farther west and helping keep our surface
flow easterly. So despite the strong upper ridge, sfc temps
shouldn't get too out of hand, but still look to be above average.
The lake is still relatively warm, but should still be cool enough
to knock temps down by a good 5-10F near the lake each day next
week. The next meaningful rain chances look to hold off until the
end of next week and with potential tropical system lifting north
into the mid-latitudes could see the progression of system slow
further.

- Izzi

&&

.AVIATION...
For the 00Z TAFs...

Forecast concerns this evening include timing of arrival of
thunderstorms from IA into the terminal sites as well as
potential for isolated cells back building in northwest Indiana
to extend west as far as MDW.

Not a zero chance that developing cells in northwest Indiana
could continue to back build westward however at this point
current radar and satellite trends suggest developing cells to
stay east of MDW terminal. Time of day also supports that trend so
will keep chances below mentionable in MDW TAF.

Good area of thunderstorms moving east over eastern Iowa poised to
move into north central and northeast Illinois later this evening.
Current speed of the cluster of storms is east around 25 mph which
would yield an arrival time at RFD of around 03z and for ORD near
05z and MDW shortly there after. Latest high resolution models
suggesting similar time frames... hence have run with this in the
TAFs.

Otherwise light easterly winds will turn southerly by later
evening. Storms themselves will bring stronger winds and disrupt
the overall wind field before winds settle southwest to west
behind the coldfront by mid morning Friday. Behind the rain a
period of MVFR cigs expected through daybreak. Expect winds to
then gust over 25 kts by Friday afternoon as dryer air surges into
the area.

Ed F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ014 until 10 AM Friday.
IN...None.
LM...Small Craft Advisory...Winthrop Harbor to
Northerly Is. until 7 PM Friday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 12, 1:32 PM CST, 5 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
232 PM CDT Thu Sep 12 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
131945-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
232 PM CDT Thu Sep 12 2019 /332 PM EDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated damaging wind risk...up to 60 mph.
     Limited hail risk...up to quarter sized.
     Limited Tornado risk.
  Elevated Flooding Risk.
  Limited Excessive heat Risk south of I-80.
  High Swim Risk

DISCUSSION...

Showers and thunderstorms will be possible this afternoon. Some of
these storms could be strong to severe with a threat for large
hail and strong wind gusts. In addition, there will be a tornado
threat roughly either side of a Rochelle to Aurora to Monee line.

Additional showers and thunderstorms are expected to move into the
region after 10 PM this evening. A threat for strong wind gusts
will exist with this activity, but the severe weather potential
is expected to diminish with eastward extent into the evening.

Locally heavy rain will also be possible which may lead to some
instances of flooding, particularly across parts of far northeast
Illinois which received significant rainfall last night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk
Saturday and Sunday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 20 to 25 mph.

LMZ740>745-131945-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
232 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
    Elevated thunderstorm wind gust risk...up to 50 kts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.
Saturday and Sunday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 12, 1:48 PM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
248 PM CDT Thu Sep 12 2019

ILZ008-010-011-122015-
De Kalb IL-Ogle IL-Lee IL-
248 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OGLE...NORTHEASTERN
LEE AND CENTRAL DE KALB COUNTIES UNTIL 315 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochelle, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sycamore, Rochelle, DeKalb, Cortland, Hillcrest, Maple Park, Malta,
Creston and Steward.

Including the following interstates...
 I-39 between mile markers 93 and 103.
 I-88 between mile markers 73 and 101.

This includes...  Northern Illinois University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4197 8914 4205 8860 4180 8860 4185 8912
TIME...MOT...LOC 1947Z 266DEG 18KT 4190 8902

KREIN
Special weather statement, Sep 12, 5:40 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
640 PM CDT Thu Sep 12 2019

INZ001-002-130030-
Porter IN-Lake IN-
640 PM CDT Thu Sep 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PORTER AND
NORTHEASTERN LAKE COUNTIES UNTIL 730 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm over
New Chicago, or over Lake Station, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Griffith,
Chesterton, Lake Station, Porter, Burns Harbor, South Haven, Wheeler,
Lakes Of The Four Seasons, Winfield, New Chicago, Ogden Dunes, Town
Of Pines, Beverly Shores and Dune Acres.

This includes...  Indiana University Northwest, Indiana Dunes State
Park, and South Shore Rail Cats Baseball.

LAT...LON 4140 8717 4148 8741 4163 8735 4162 8728
      4163 8716 4164 8715 4165 8715 4165 8710
      4170 8695
TIME...MOT...LOC 2339Z 204DEG 13KT 4155 8724

RODRIGUEZ

The radar

The Milwaukee radar (KMKX), 88 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Winnebago

When
September 12, 7:00 PM CST to September 13, 6:35 AM CST
Where
Winnebago County, 0.86 mi NW of Perryville
Reported by
Trained Spotter
Coordinates
42.240, -88.980

Measured rainfall of 3.90 inches was reported.

Thunderstorm Wind, Lake

When
September 13, 12:00 AM CST
Where
Lake County, North Barrington
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.220, -88.130

A large tree was snapped near its base.

Flood, Winnebago

When
September 13, 12:00 AM CST to 6:00 PM CST
Where
Winnebago County, 1.85 mi ESE of Samuelson Corners to 2.25 mi ESE of Samuelson Corners
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.293, -88.995

Aldeen Golf Club was flooded near Keith Creek.

Flash Flood, Boone

When
September 13, 12:45 AM CST to 5:45 AM CST
Where
Boone County, 1.73 mi SE of Hunter to 2.43 mi SSW of Poplar Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.414, -88.843

Multiple roads were closed in and around the Popular Grove and Capron areas due to high water. Route 173 was closed due to flooding of Beaver Creek. Rainfall of 4.03 inches was measured in Capron.

Flash Flood, McHenry

When
September 13, 1:40 AM CST to 5:45 AM CST
Where
McHenry County, 2 mi NW of Harvard to 2 mi NE of Harvard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.441, -88.648

Multiple road closures and water over roadways were reported from the Harvard area.

Flash Flood, Lake

When
September 13, 2:30 AM CST to 5:45 AM CST
Where
Lake County, 2.47 mi WNW of Channel Lake to 1.95 mi ESE of Winthrop Harbor
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.482, -88.196

Flash flooding was reported in numerous areas in Lake County. Cars were stranded in high water at Route 41 and Kilbourne Road. Route 173 was closed between Delaney and Kilbourne Roads due to flooding. Route 60-Townline Road was closed between Route 21 and St. Mary's Road due to flooding. Numerous residential streets were closed in Highland Park due to flooding from the North Branch Chicago River. A large stretch of Route 41 was closed between Route 137 and Route 176 due to flooding. Trail Way was closed due to flooding from the Skokie River. Quentin Road was closed at Pheasant Ridge Drive due to flooding. Numerous roadways were flooded near Golf Road and New York Street. Frederick Road was closed due to flooding near Mill Creek. Route 137 was closed near Casey Road due to flooding. Two people were rescued from two flooded homes along Helmholz Avenue in Waukegan.

Storm total rainfall amounts included 3.47 inches two miles north northeast of Lake Forest; 3.46 inches near Lake Zurich; 3.37 inches two miles east southeast of Libertyville; 3.27 inches one mile south of Highland; 3.26 inches one mile west of Lake Bluff; 3.13 inches two miles north of Buffalo Grove and 3.09 inches one mile south southwest of Winthrop Harbor.

Flood, Cook

When
September 13, 3:00 AM CST to 5:00 PM CST
Where
Cook County, 0.23 mi NNW of Valley to 0.54 mi SSE of Valley
Cause
Heavy Rain
Reported by
County Official
Coordinates
42.153, -87.822

The North Branch Chicago River overflowed its banks, which caused flooding along Lake Cook Road. Dundee Road was closed at Lee Road.

Flood, Boone

When
September 13, 5:45 AM CST to 2:00 PM CST
Where
Boone County, 2.24 mi SW of Capron to 2.34 mi SW of Capron
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.377, -88.781

Route 173 was closed due to flooding of Beaver Creek.

Flood, Lake

When
September 13, 5:45 AM CST to September 14, 8:00 AM CST
Where
Lake County, 2.47 mi WNW of Channel Lake to 1.95 mi ESE of Winthrop Harbor
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.482, -88.196

After heavy rain and flash flooding during the morning of September 12th and again on the morning of September 13th, widespread flooding continued across much of Lake County into the morning of September 14th.

Flood, Lake

When
September 13, 8:00 PM CST to September 16, 5:00 AM CST
Where
Lake County, 1.06 mi NNE of Russell to 1.03 mi NNW of Russell
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.494, -87.911

Major flooding occurred along portions of the Des Plaines River. The river crested at 10.48 feet near Russell on September 15th. Flood stage near Russell is 6.5 feet and major stage is 10 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857160, 857079, 857080, 856995, 856994, 857020, 857083, 857003, 857074, 857078.